Alert archive / Arkansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 442, NWS Tulsa, OK

August 18, 2017Franklin County, Arkansas

NWS Tulsa, OK issued this severe thunderstorm warning at Aug 18, 2017, 7:04 PM CDT for Franklin County, Arkansas. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2017, 7:04 PM CDT (00:04 UTC)
Expired
Aug 18, 2017, 8:00 PM CDT
In force
56 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Franklin County, AR

The radar

The Western Arkansas radar (KSRX), 56 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 7:40 PM CDTHAIL 1Altus, ARALONG I-40 BETWEEN ALTUS AND OZARK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.1 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2035 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2035 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1123 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
1.0
Supercell composite
8.5

Open this sounding in Storm Lab

The text

As transmitted.

891 
WUUS54 KTSA 190004
SVRTSA
ARC047-190100-
/O.NEW.KTSA.SV.W.0442.170819T0004Z-170819T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
704 PM CDT FRI AUG 18 2017

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Central Franklin County in west central Arkansas...

* Until 800 PM CDT

* At 704 PM CDT, a severe thunderstorm was located 5 miles northwest
  of Ozark, moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations in or near the path include...
  Ozark...                          Altus...
  Denning...                        Wiederkehr Village...
  Jethro...                         Etna...
  Toney...                          Alix...
  Lonelm...                         Watalula...
  Cravens...                        Meg...

This includes Interstate 40 in Arkansas between mile markers 25 and
42.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3560 9370 3538 9371 3537 9372 3537 9375
      3538 9376 3540 9379 3542 9380 3534 9381
      3552 9403 3562 9390 3561 9370
TIME...MOT...LOC 0004Z 302DEG 13KT 3554 9390 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
379 
WWUS54 KTSA 190024
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
724 PM CDT FRI AUG 18 2017

ARC047-190100-
/O.CON.KTSA.SV.W.0442.000000T0000Z-170819T0100Z/
Franklin AR-
724 PM CDT FRI AUG 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR EAST CENTRAL FRANKLIN COUNTY...

At 724 PM CDT, a severe thunderstorm was located over Ozark, moving
southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations in or near the path include...
Ozark...                          Altus...
Denning...                        Wiederkehr Village...
Watalula...                       Alix...

This includes Interstate 40 in Arkansas between mile markers 32 and
42.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3538 9371 3537 9372 3537 9375 3538 9376
      3540 9379 3542 9380 3534 9381 3550 9391
      3559 9384 3561 9370
TIME...MOT...LOC 0024Z 305DEG 21KT 3548 9380 

HAIL...1.00IN
WIND...60MPH
 
$$
095 
WWUS54 KTSA 190050
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
750 PM CDT FRI AUG 18 2017

ARC047-190100-
/O.EXP.KTSA.SV.W.0442.000000T0000Z-170819T0100Z/
Franklin AR-
750 PM CDT FRI AUG 18 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL FRANKLIN COUNTY
WILL EXPIRE AT 800 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore the warning will be
allowed to expire.

LAT...LON 3538 9371 3537 9372 3537 9375 3538 9376
      3540 9379 3542 9380 3534 9381 3550 9391
      3559 9384 3561 9370
TIME...MOT...LOC 0050Z 302DEG 13KT 3543 9370 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 6:24 PM CDT, 40 minutes earlier.

Area forecast discussion, Aug 18, 6:24 PM CDT, 40 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
624 PM CDT Fri Aug 18 2017

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
A few strong to severe storms are affecting northwest Arkansas but
will move quickly east/southeast. Conditions will be quickly
improving at KXNA, and there will be a period of MVFR conditions
as storms affect KROG/KFYV over the next two hours. Afternoon
cumulus field is diminishing across eastern Oklahoma, and the rest
of the terminals should remain storm free.

&&

.PREV DISCUSSION... /Issued 249 PM CDT Fri Aug 18 2017/

DISCUSSION...
Agitated CU/TCU have formed across far eastern OK/western AR and
have recently see isolated convection develop across far northeast
OK. Hi-res models continue to differ with this activity...with the
operational HRRR remaining quite bullish with its coverage across
western AR into the early evening while the HRRRX keeps the
convection rather isolated. Regardless...instability and stronger
mid-level flow may support a few strong/severe storms into the
evening hours.

Will also need to keep an eye on potential convection developing
to our north overnight. Various model solutions suggest some of
this activity could peel off south...making a run toward northwest
AR later tonight/early Saturday.

Mid-level heights start to rise Sunday and especially into early
next week as the upper ridge bridges across the southeastern US
into the southern Plains. Could see some mainly afternoon
showers/thunderstorms...otherwise expect hot/humid conditions with
afternoon heat index values around 100-105F for most locations.

A northern stream upper wave and associated cold front should
arrive into the forecast area Tuesday night into Wednesday along
with increasing chances of showers/storms. ECMWF/GFS in agreement
that this boundary will push through the entire region later in
the week...along with drier/cooler conditions.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   75  94  76  95 /  20  20  10  10
FSM   75  93  76  95 /  30  30  20  20
MLC   75  95  75  94 /  20  10  10  10
BVO   72  93  73  94 /  30  20  10  10
FYV   70  89  70  90 /  40  30  20  20
BYV   71  91  71  92 /  40  30  20  20
MKO   74  92  74  94 /  30  20  10  20
MIO   72  92  73  92 /  40  20  20  10
F10   74  93  74  95 /  20  10  10  10
HHW   74  96  75  94 /  20  10  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...12
AVIATION...06

CORFIDI
Hazardous weather outlook, Aug 18, 4:56 PM CDT, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
456 PM CDT Fri Aug 18 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-191030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
456 PM CDT Fri Aug 18 2017

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This afternoon and Tonight.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Northeast Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

DANGEROUS HEAT.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Isolated showers and thunderstorms have developed across far
northeast Oklahoma and northwest Arkansas from near Jay to Siloam
Springs, along an outflow boundary. These storms may be strong to
severe, with isolated hail and severe wind gusts possible.
Additional storms may form, mainly east and south of Tulsa.

Heat index values range from 100 to 105 across much of eastern
Oklahoma and parts of western Arkansas. There will be some relief
as we near sunset, as temperatures start to drop off, though
it will remain humid with dewpoints in the 70s.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network May Be Needed.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY and SUNDAY...Thunderstorm Potential...Dangerous Heat Potential.
MONDAY through WEDNESDAY...Thunderstorm Potential.
THURSDAY...No Hazards.

EXTENDED DISCUSSION...
Thunderstorm chances will continue early Saturday with
decreasing storm chances from Saturday afternoon through Sunday.
Afternoon heat index values of 100 to 105 degrees will be common
over the weekend into early next week. Thunderstorm chances will
remain relatively low Sunday and Monday with increasing chances by
the middle of next week as a cold front moves through the area.

weather.gov/tulsa contains additional information.

CORFIDI

In the hours before

Special weather statement, Aug 18, 6:49 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Tulsa OK
649 PM CDT FRI AUG 18 2017

ARZ020-190015-
Franklin AR-
649 PM CDT FRI AUG 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FRANKLIN COUNTY UNTIL
715 PM CDT...

At 649 PM CDT, a strong thunderstorm was located 5 miles southeast of
Fern, moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations in or near the path include...
Ozark...                          Wiederkehr Village...
Cass...                           Fern...
Jethro...                         Barnes...
Redding...                        Watalula...
Toney...                          Turners Bend...
Lonelm...                         Taft...
Cravens...                        Paradise...

This includes Interstate 40 in Arkansas between mile markers 25 and
38.

LAT...LON 3551 9371 3550 9399 3555 9404 3556 9402
      3557 9402 3558 9405 3563 9403 3565 9401
      3566 9398 3567 9398 3577 9372 3577 9370
TIME...MOT...LOC 2349Z 254DEG 19KT 3558 9395
Local storm report, Aug 18, 6:52 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
652 PM CDT FRI AUG 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     TSTM WND DMG     3 WNW FAYETTEVILLE      36.08N 94.21W
08/18/2017                   WASHINGTON         AR   TRAINED SPOTTER

            POWER POLES BROKEN. TREE LIMBS TO 3 INCHES IN DIAMETER
            BROKEN.

&&

JDS
Local storm report, Aug 18, 6:54 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
654 PM CDT FRI AUG 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     HAIL             FAYETTEVILLE            36.06N 94.16W
08/18/2017  E1.00 INCH       WASHINGTON         AR   PUBLIC

&&

JDS
Local storm report, Aug 18, 6:56 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
656 PM CDT FRI AUG 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     TSTM WND DMG     FAYETTEVILLE            36.06N 94.16W
08/18/2017                   WASHINGTON         AR   PUBLIC

            TREE LIMB BROKEN AND BLOWN INTO ROADWAY. SOCIAL MEDIA
            REPORT.

&&

JDS
Local storm report, Aug 18, 6:58 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
658 PM CDT FRI AUG 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     HAIL             2 WNW FAYETTEVILLE      36.07N 94.19W
08/18/2017  E0.75 INCH       WASHINGTON         AR   TRAINED SPOTTER

&&

JDS
Local storm report, Aug 18, 7:04 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
704 PM CDT FRI AUG 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     TSTM WND DMG     FAYETTEVILLE            36.06N 94.16W
08/18/2017                   WASHINGTON         AR   PUBLIC

            EXTENSIVE TREE DAMAGE WITHIN NEIGHBORHOOD WEST OF I-49 IN
            FAYETTEVILLE. SOCIAL MEDIA REPORT WITH PICS.

&&

JDS

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:22 PM CDTSpecial Weather StatementTSAMadison38 min
Aug 18, 7:44 PM CDTSpecial Weather StatementTSAMadison46 min
Aug 19, 4:00 AM CDTHeat AdvisoryTSA16 hr
Aug 19, 4:33 PM CDTHeat AdvisoryTSA27 hr

Nearby

Severe Thunderstorm Warnings in Arkansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.